The first-line treatment for acute ingestion of digoxin is repeated dosing of activated charcoal. This interrupts enterohepatic circulation, decreasing the symptoms of toxicity.
Treating the electrolyte balance is paramount for digoxin toxicity treatment. Patients are typically hyperkalemic, and sodium bicarbonate, hemodialysis or binding resins can be used.
Digoxin immune therapy is one of the most effective methods for treating toxicity. Digoxin immune fab (Digibind) is first-line treatment if the patient has ingested large quantities of the medication, has a serum digoxin level greater than 10 ng/mL, has severe hyperkalemia greater than 5mEq/L, or rapidly progressing signs of toxicity.
Magnesium sulfate is used to terminate arrhythmias in digoxin-toxic patients. Specifically, it is helpful in treating digoxin-toxicity tachyarrhythmias and multifocal atrial tachycardias.
According to ACLS guidelines, lidocaine can be given to control the premature ventricular contractions (PVCs) associated with digoxin toxicity.
Patients who are unresponsive to pharmacologic intervention for the cardiac symptoms of digoxin toxicity can be given temporary cardiac pacing. This includes temporary transvenous or transcutaneous cardiac pacing to control the possibility of an arrhythmia progressing to ventricular fibrillation or asystole.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.START QUIZ NOW
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)